Thunderstorm Wind, Woods
- When
- July 29, 6:05 PM CST
- Where
- Woods County, Alva
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.800, -98.670
Law enforcement estimated gusts around 60 mph.
Numerous thunderstorms developed across Kansas during the mid to late afternoon in an environment of moderate shear and high instability, with very rich low-level moisture. These storms quickly merged into an extensive linear complex that stretched across southern Kansas, then continued southward across the western half of Oklahoma during the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Numerous thunderstorms developed across Kansas during the mid to late afternoon in an environment of moderate shear and high instability, with very rich low-level moisture. These storms quickly merged into an extensive linear complex that stretched across southern Kansas, then continued southward across the western half of Oklahoma during the evening. Numerous severe wind gusts were recorded across the northwest quadrant of the state, along with isolated severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 29, 5:33 PM CST, 32 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
633 PM CDT MON JUL 29 2013
.DISCUSSION...
THE 00Z AVIATION DISCUSSION FOLLOWS....
&&
.AVIATION...
A LARGE TSRA COMPLEX OVER KS AND FAR N OK WILL DRIFT SLOWLY ESE
THIS EVENING. TSRA ARE LIKELY AT KGAG...KWWR...AND KPNC. ISOLATED
TSRA MAY OCCUR NEAR OTHER TAF SITES THIS EVENING...BUT THE
PROBABILITIES AT ANY GIVE LOCATION WILL BE VERY LOW. THE STORM
COMPLEX MAY EXPAND SE INTO CENTRAL OK LATE TONIGHT...BUT ITS
EVOLUTION IS NOT YET CLEAR. WINDS WILL BE ERRATIC IN AND NEAR THE
TSRA COMPLEX TONIGHT. EXPECT VFR CONDITIONS TOMORROW...EXCEPT
PERHAPS BRIEFLY MVFR AT KPNC IN THE MORNING...AS REMNANTS OF THE
OVERNIGHT CONVECTION LINGER THERE. MODELS PLACE A SURFACE BOUNDARY
OVER N OK TOMORROW...BUT THE ACTUAL WIND FIELD FORECAST FOR
TOMORROW IS QUITE UNCLEAR AT THIS TIME...DEPENDING ON THE EFFECTS
OF THE STORM COMPLEX.
&&
.PREV DISCUSSION... /ISSUED 345 PM CDT MON JUL 29 2013/
DISCUSSION...
VERY HEAVY RAINFALL...FLASH FLOODING...AND SEVERE THUNDERSTORMS THIS
AFTERNOON THROUGH TUESDAY...PRIMARILY OVER PORTIONS OF NORTHERN
OKLAHOMA ARE THE GREATEST FORECAST CONCERNS.
A SHORTWAVE TROUGH CONTINUES TO MOVE OFF THE WRN HIGH PLAINS ACROSS
KS THIS AFTERNOON...PROVIDING A FOCUS FOR SHOWERS AND THUNDERSTORMS
ACROSS CENTRAL KS INTO CENTRAL OK. THROUGH 2 PM...VISIBLE SATELLITE
CONTINUES TO SHOW INCREASING CU DEVELOPMENT ALONG THE WEAK FRONTAL
BOUNDARY FROM THE PANHANDLES INTO CENTRAL KS. THIS WEAK FRONTAL
BOUNDARY WILL CONTINUE TO ADVANCE EWD THROUGH THE AFTERNOON AND
OVERNIGHT. MESOSCALE MODELS REMAIN IN RELATIVELY DECENT AGREEMENT...
WITH SCATTERED THUNDERSTORM DEVELOPMENT CONTINUING THROUGH THIS
AFTERNOON. ALTHOUGH DEEP LAYER SHEAR IS WEAK OVERALL...DECENT
INSTABILITY WILL ALLOW FOR STRONG TO POTENTIALLY SEVERE STORMS...
WITH LARGE DAMAGING HAIL AND WIND GUSTS OF 50 TO 60 MPH.
FOR TONIGHT...AVAILABLE MOISTURE WILL CONTINUE TO INCREASE THROUGH
THE AFTERNOON...WITH PWATS EXPECTED TO CLIMB INTO THE 1.7 TO 2.25 IN
RANGE FROM CENTRAL OK INTO SRN KS. IN RESPONSE...DECENT MUCAPES WILL
POOL ACROSS SRN KS/NRN OK THROUGH THE EVENING AND OVERNIGHT. THIS
WILL RESULT IN AFTERNOON CONVECTION MERGING INTO A POTENTIAL
COMPLEX/MCS OVERNIGHT. 0-3KM SHEAR OF 20 TO 30KTS COMBINED WITH THE
AVAILABLE INSTABILITY AND INCREASING LLJET...THIS SCENARIO SEEMS
LIKELY...WITH THE COMPLEX ADVANCING EWD ACROSS SRN KS INTO NRN/NWRN
OK. IN RESPONSE... ROUNDS OF HEAVY RAINFALL WILL BE THE PRIMARY
CONCERNS AS THIS SYSTEM TRACKS OVERNIGHT.
DUE TO EXPECTED HEAVY/EXCESSIVE RAINFALL TONIGHT...A FLASH FLOOD
WATCH REMAINS IN PLACE ALONG AND NORTH OF A LINE FROM CHEROKEE TO
CHANDLER. GIVEN THE RECENT FLASH FLOODING EVENTS ACROSS THE
REGION...IT CANNOT BE STRESSED ENOUGH THAT NO ONE...FOR ANY
REASON...DRIVE THROUGH FLOODED ROAD WAYS. ARRIVE ALIVE...TURN AROUND
DONT DROWN.
BEYOND TOMORROW MORNING...ANOTHER WEAK FRONTAL BOUNDARY WILL ENTER
THE AREA ON TUESDAY PROVIDING A FOCUS FOR CONTINUING SHOWERS AND
POTENTIAL THUNDER ACROSS THE REGION.
WEDNESDAY THROUGH THE WEEKEND...EXPECT A LULL IN PRECIP THROUGH
EARLY WEDNESDAY MORNING AS THE SHALLOW 500MB SHORTWAVE SHIFTS
EASTWARD ACROSS THE OZARKS TUE NIGHT/WED MORNING. ON ITS
HEELS...UPPER LEVEL RIDGING WILL BUILD OVER THE INTERMOUNTAIN WEST.
PRECIP CHANCES WILL RETURN QUITE QUICKLY...HOWEVER...AS A SFC LOW
DEVELOPS IN CONJUNCTION WITH A WEAK SHORTWAVE TRAVERSING THE UPPER
FLOW ACROSS THE CENTRAL PLAINS. AS A SERIES OF THESE WEAK IMPULSES
TRAVEL ACROSS THE PLAINS...RAIN CHANCES WILL CONTINUE ACROSS
NORTHERN OKLAHOMA FROM LATE THU THROUGH THE WEEKEND. AS FOR
TEMPS...SHOULD SEE A SLOW WARM UP THROUGH FRI...WITH HIGHS NEAR THE
100S ACROSS WESTERN NORTH TEXAS AND SOUTHWESTERN OKLAHOMA...AND
HIGHS IN THE MID TO UPPER 90S ELSEWHERE THROUGH THE WEEKEND.
MAD/JTK
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 72 93 72 94 / 50 30 20 10
HOBART OK 73 97 72 98 / 30 20 20 10
WICHITA FALLS TX 74 99 75 100 / 20 10 10 10
GAGE OK 69 93 69 94 / 50 20 10 10
PONCA CITY OK 69 91 71 92 / 90 30 20 10
DURANT OK 72 94 75 96 / 30 20 10 10
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR OKZ006>008-012-
013-019-020-026.
TX...NONE.
&&
02/23/23HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1145 AM CDT MON JUL 29 2013
OKZ004>048-050>052-TXZ083>090-301100-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1145 AM CDT MON JUL 29 2013
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF NORTHERN...CENTRAL...AND WESTERN OKLAHOMA.
LOCATION...
THE SLIGHT RISK AREA IS ALONG AND NORTH OF A LINE FROM CHEYENNE TO
KINGFISHER... TO STILLWATER.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 4 PM THIS
AFTERNOON THROUGH MIDNIGHT...THOUGH STRONG STORMS WILL LAST INTO THE
OVERNIGHT HOURS.
IMPACTS...
THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING LARGE DAMAGING HAIL
TO THE SIZE OF GOLF BALLS OR LARGER...AND DAMAGING WIND GUSTS IN EXCESS
OF 60 MPH. EXTREME RAINFALL AND FLASH FLOODING WILL LIKELY ACCOMPANY
ANY PROLONGED SEVERE STORM OR STORM CLUSTERS.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM THIS
AFTERNOON THROUGH TUESDAY MORNING.
DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS ASSOCIATED WITH A WEAK DISTURBANCE
WILL CONTINUE ACROSS PORTIONS OF CENTRAL AND SOUTHERN OKLAHOMA AND
WESTERN NORTH TEXAS THIS AFTERNOON. A FEW STRONG STORMS MAY OCCUR WITH
THIS ACTIVITY PRODUCING MARGINALLY SEVERE HAIL... GUSTY WINDS AND
HEAVY RAINFALL.
HOWEVER... AS SURFACE HEATING CONTINUES THIS AFTERNOON... RATHER IMPRESSIVE
INSTABILITY VALUES WILL EXIST ACROSS PARTS OF NORTHERN...WESTERN...AND
CENTRAL OKLAHOMA. A COMPACT UPPER WAVE WILL MOVE INTO THIS UNSTABLE AND
VERY MOIST ENVIRONMENT...ALLOWING FOR MORE VIGOROUS THUNDERSTORM DEVELOPMENT
BY LATE AFTERNOON. A WEST TO EAST ORIENTED FRONTAL BOUNDARY WILL RESIDE
ACROSS NORTHERN OKLAHOMA DURING THIS TIMEFRAME. WHILE THE PROBABILITY IS
LOW...A BRIEF WINDOW OF OPPORTUNITY WILL EXIST FOR A COUPLE OF BRIEF AND
VERY WEAK TORNADOES OVER NORTHWEST OKLAHOMA ALONG AND OR VERY NEAR THIS
BOUNDARY.
BY THIS EVENING...AN UNSEASONABLY STRONG LOW LEVEL JET WILL LEAD TO A RAPID
INCREASE IN LOW LEVEL SHEAR...WHICH IN CONJUNCTION WITH RESIDUAL INSTABILITY...
MAY PROLONG STRONG TO SEVERE STORMS...AND AID IN VERY HEAVY RAINFALL PRODUCTION.
THE OVERALL SEVERE THREAT SHOULD GRADUALLY DIMINISH AFTER MIDNIGHT...THOUGH
STRONG STORMS AND HEAVY RAIN WILL OCCUR MUCH OF THE NIGHT...ESPECIALLY OVER
NORTHERN AND CENTRAL OKLAHOMA.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY JUL 30.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.
OTHER HAZARDOUS WEATHER...
RECENT HEAVY RAINS HAVE LEFT THE GROUND NEARLY SATURATED. WITH
ANOTHER ROUND OF HEAVY RAINFALL EXPECTED OVER PARTS OF THE AREA...
LOCALIZED FLASH FLOODING WILL OCCUR. THE MOST LIKELY AREA TO
EXPERIENCE FLASH FLOODING WILL BE ACROSS NORTH CENTRAL OKLAHOMA...
ALONG AND NORTH OF A LINE FROM CHEROKEE...TO ENID...TO GUTHRIE AND
PRAGUE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORMS WILL BE POSSIBLE FOR MUCH OF THE DAY TUESDAY. THEREAFTER...
A HOT AND DRY WEATHER PATTERN WILL ENSUE.
OTHER HAZARDOUS WEATHER...
FLASH FLOOD POTENTIAL WILL LINGER INTO TUESDAY AFTERNOON...AS HEAVY
RAIN WILL REMAIN POSSIBLE OVER PORTIONS OF NORTHERN AND CENTRAL
OKLAHOMA.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
TUESDAY.
AUSTIN/30SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
428 PM CDT MON JUL 29 2013
OKZ004-292200-
HARPER OK-
428 PM CDT MON JUL 29 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HARPER COUNTY UNTIL
500 PM CDT...
AT 424 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHEAST
OF ENGLEWOOD...MOVING EAST AT 20 MPH.
HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...
HEAVY DOWNPOURS...
LAT...LON 3700 9962 3699 9961 3686 9958 3686 9971
3687 9999 3688 10001 3700 10000
TIME...MOT...LOC 2124Z 258DEG 17KT 3695 9991SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
548 PM CDT MON JUL 29 2013
OKZ005-006-292330-
WOODS OK-ALFALFA OK-
548 PM CDT MON JUL 29 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WOODS AND ALFALFA
COUNTIES UNTIL 630 PM CDT...
AT 545 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
10 MILES NORTHWEST OF HARDTNER TO 7 MILES SOUTHEAST OF AETNA TO 12
MILES SOUTHEAST OF BUTTERMILK...MOVING SOUTHEAST AT 30 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 55 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...
LAT...LON 3672 9829 3665 9869 3677 9913 3679 9914
3678 9919 3680 9925 3699 9925 3699 9813
TIME...MOT...LOC 2245Z 300DEG 26KT 3712 9878 3702 9886 3696 9921
MAXWELLSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 642 PM CDT MON JUL 29 2013 OKZ004-300015- HARPER OK- 642 PM CDT MON JUL 29 2013 ...SIGNIFICANT WEATHER ADVISORY FOR HARPER COUNTY UNTIL 715 PM CDT... AT 638 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES WEST OF BUFFALO...MOVING EAST AT 20 MPH. HAZARDS INCLUDE... HAIL UP TO ONE-HALF INCH DIAMETER... WIND GUSTS TO 50 MPH... MINOR FLOODING IN AREAS OF POOR DRAINAGE... LAT...LON 3676 9983 3695 9984 3700 9945 3673 9944 TIME...MOT...LOC 2338Z 269DEG 17KT 3686 9975 MAXWELL
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
703 PM CDT MON JUL 29 2013
OKZ004-300030-
HARPER OK-
703 PM CDT MON JUL 29 2013
...SIGNIFICANT WEATHER ADVISORY FOR HARPER COUNTY UNTIL 730 PM CDT...
AT 700 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LAVERNE...
MOVING EAST AT 30 MPH.
HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
&&
LAT...LON 3684 10000 3686 9953 3660 9955 3659 9957
3665 10000
TIME...MOT...LOC 0000Z 274DEG 25KT 3675 9992
MAXWELLThe Vance AFB radar (KVNX), 49 km away, was scanning. The volume nearest the first event began at 00:05 UTC.
12 thunderstorm wind, 1 hail. Local standard time, as filed.
Law enforcement estimated gusts around 60 mph.
The public estimated wind gusts around 60 mph.
Law enforcement estimated gusts around 60 mph.
Police department reported numerous 1-3 inch diameter tree limbs down around Mooreland, along with one power pole.
Trained spotter reported three to five tree limbs down, which were 5-8 inches in diameter. Also, a large, empty water tank was moved 20 yards by the wind.
Post Office employee reported 6-8 inch diameter branches down. Other numerous smaller branches were down between Gage and Fargo.
KGAG recorded a gust to 59 mph.
Small tree limbs reported down. Also low water crossings flooded.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2013Every state in 2013This day in weather historyWarnings in Oklahoma, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466387, 466389, 466392, 466393, 466396, 466402, 466403, 466404, 466406, 466407, 466408, 466409, 466410.